Alert archive / Mississippi / Special Weather Statements in 2021

Special Weather Statement, NWS Memphis, TN

August 13, 2021Tippah County, Union County, Mississippi

NWS Memphis, TN issued this special weather statement at Aug 13, 2021, 2:25 PM CDT for Tippah County, Union County, Mississippi. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 13, 2021, 2:25 PM CDT (19:25 UTC)
Expired
Aug 13, 2021, 3:15 PM CDT
In force
50 min
Issued by
NWS Memphis, TN
Hail
0.50 in
Wind
30

Counties Tippah County, MS, Union County, MS

The radar

The Columbus AFB radar (KGWX), 107 km from the middle of the area, began a volume at 19:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2021-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1427 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2021-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1427 J/kg
Mixed-layer CIN
-94 J/kg
Mixed-layer LCL
1235 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
13 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

699 
WWUS84 KMEG 131925
SPSMEG

Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Fri Aug 13 2021
 
MSZ003-004-014-132015-
Tippah MS-Union MS-Benton MS-
225 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Union,
southwestern Tippah and southeastern Benton Counties through 315 PM
CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ripley, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
New Albany, Ripley, Blue Mountain, Gravestown, Keownville, Myrtle,
Cotton Plant, Shari, Union Hill, Murry, Poolville, Concord, Old
Myrtle, Pumpkin Center, Molino, Clarysville, Whitten Town, Baker,
Parks and Smalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

&&

LAT...LON 3479 8912 3481 8890 3448 8882 3446 8915
TIME...MOT...LOC 1924Z 356DEG 20KT 3474 8901 

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this special weather statement went out at Aug 13, 12:41 PM CDT, 1 hour 44 minutes earlier.

Area forecast discussion, Aug 13, 12:41 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
1241 PM CDT Fri Aug 13 2021

.UPDATE...Aviation Discussion.

&&

.PREV DISCUSSION... /issued 1034 AM CDT Fri Aug 13 2021/

Minor adjustments to pops were made to account for showers and
storms over parts of norheast Mississippi, northeast Arkansas and
Missouri Bootheel. Temperatures will be slightly lower today into
the low to mid 90s with heat indices in the low 100s. There is no
heat advisory in effect as I don't think we will get to criteria
with showers and storms becoming more numerous as the day
progresses. The previous forecast remains on track.

SMW

PREV DISCUSSION... /issued 440 AM CDT Fri Aug 13 2021/

DISCUSSION...
The broad upper level height ridge that brought above normal temps
over the past week started to weaken yesterday. That weakening
will continue today, as the base of a longwave trof lifts through
the Great Lakes and Ohio River valley. In part, because of the
relatively long wavelength, the trof will be slow to move, which
will keep upper level heights relatively depressed over the
Midsouth through Saturday. The ever persistent summertime
convective instability over the Midsouth will not be as strongly
capped today and Saturday, as evidenced by a 1-2C drop in 700mb
temps. Additionally, deep layer shear will increase from less than
10 kt to as much as 20-25 kt - not that significant, but perhaps
enough to provide some storm storm organization and persistence
potential.

Early morning CAM output remained consistent in depicting
scattered storms over the Midsouth today, though location varied
considerably. An outflow boundary dropped through the Memphis
metro into north MS and east central AR early this morning, a
product of heavy early morning thunderstorms in northeast AR. It
remained unclear at discussion time if the outflow boundary was
properly accounted for in the CAMs, particularly the HRRR and NAM
4km Nest. Suspect we'll see an additional outflow boundary arrive
later this morning from storms over southern MO, which may bring
more storms to the Jonesboro area toward midday. To the south, the
ARW and FV3 Eta models depiction of storms over north MS may also
develop near the stalled outflow boundary from earlier.

Given the decreased midlevel heights and scattered storms, a Heat
Advisory has not been issued for today.

The weakness in the upper level ridge will remain through early
next week, despite the eventual exit of the southeast
Canadian/Great Lakes longwave trof. With no strong surface front
to clear out the tropical humidity over the Midsouth, isolated to
scattered storms will be possible through mid/late part of next
week. Weak shear should limit most of the rainfall to the daytime
hours. In the interim, Tropical Storm Fred will likely make
landfall over the FL panhandle late Sunday night, and track into
the southern Appalachians late Tuesday night. This system is not
expected to impact the Midsouth.

PWB

.AVIATION... 18Z TAF Cycle

Lots of uncertainty over the next 12-18 hours as a cold front
moves across the Midsouth with numerous outflow boundaries across
the area. Showers and thunderstorms should impact all TAF sites
this afternoon with slight weakening after sunset. Showers may
continue through the night and increase in coverage tomorrow. MEM
may see additional thunderstorms after 18z tomorrow. Winds may
shift from the north ahead of the actual cold front due to
outflow, and possibly shift back from the southwest before the
front ushers in northeast wind behind the front. Cigs will also be
ragged and variable along and ahead of the front, but should
settle around 10,000 ft tonight.

30

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...None.
MO...None.
MS...None.
TN...None.
&&
Hazardous weather outlook, Aug 13, 3:31 AM CDT, 10 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
331 AM CDT Fri Aug 13 2021

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-141045-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
331 AM CDT Fri Aug 13 2021

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

There is a Marginal Risk for severe thunderstorms today, along and
north of the Interstate 40 corridor. Damaging winds and flash
flooding will be possible.

Away from thunderstorm outflow, midafternoon heat indices may
approach 105 degrees.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

PWB

In the hours before

Special weather statement, Aug 13, 12:31 PM CDT, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Memphis TN
1231 PM CDT Fri Aug 13 2021

TNZ050-051-131800-
Crockett TN-Haywood TN-
1231 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of south central
Crockett and central Haywood Counties through 100 PM CDT...

At 1231 PM CDT, Doppler radar was tracking a strong thunderstorm near
Nutbush, or near Brownsville, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brownsville, Alamo, Belle Eagle, Holly Grove, Allens, Christmasville,
Rudolph, Tibbs, Sunnyhill, Jones, Johnsons Grove, Oakview and Owl
City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3558 8907 3553 8907 3551 8943 3567 8947
      3568 8947 3579 8913
TIME...MOT...LOC 1731Z 257DEG 15KT 3562 8937

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 2:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Memphis TN
200 PM CDT Fri Aug 13 2021

ARZ036-MSZ001-TNZ088-131945-
Crittenden AR-DeSoto MS-Shelby TN-
200 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Crittenden, western DeSoto and southwestern Shelby Counties through
245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm over
Anthonyville, or 10 miles northeast of Hughes, moving southeast at 35
mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Southaven, Olive Branch, West Memphis, Horn Lake, Hernando, T O
Fuller State Park, Memphis, Walls, Edmondson, Horseshoe Lake,
Anthonyville, Pinckney, Lake Cormorant, Lynchburg, Eudora, Simsboro,
Whitehaven, Southwest Memphis, Newport and Kate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3500 9041 3500 9040 3505 9040 3514 9035
      3498 8985 3474 8999 3485 9020 3486 9020
      3486 9023 3495 9041
TIME...MOT...LOC 1900Z 296DEG 32KT 3503 9032

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
Special weather statement, Aug 13, 2:13 PM CDT, 12 minutes before
Special Weather Statement
National Weather Service Memphis TN
213 PM CDT Fri Aug 13 2021

ARZ027-035-132000-
Poinsett AR-Cross AR-
213 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 300 PM CDT...

At 213 PM CDT, Doppler radar was tracking a strong thunderstorm near
McFadden, or 15 miles southeast of Newport, moving east at 20 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Valley, Hickory Ridge, Waldenburg, Fisher, Wiley Crossing,
Pittinger and Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9104 3560 9073 3533 9077 3537 9104
TIME...MOT...LOC 1913Z 283DEG 17KT 3545 9105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 2:14 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Memphis TN
214 PM CDT Fri Aug 13 2021

ARZ027-035-132000-
Poinsett AR-Cross AR-
214 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 16 miles southeast of Newport, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Valley, Hickory Ridge, Waldenburg, Fisher, Wiley Crossing,
Pittinger and Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9104 3560 9073 3533 9077 3537 9104
TIME...MOT...LOC 1914Z 283DEG 17KT 3545 9104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 2:15 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Memphis TN
215 PM CDT Fri Aug 13 2021

ARZ027-035-132000-
Poinsett AR-Cross AR-
215 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of southwestern
Poinsett and northwestern Cross Counties through 300 PM CDT...

At 214 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hickory Ridge, or 16 miles southeast of Newport, moving east at 20
mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cherry Valley, Hickory Ridge, Waldenburg, Fisher, Wiley Crossing,
Pittinger and Supply.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3556 9104 3560 9073 3533 9077 3537 9104
TIME...MOT...LOC 1914Z 283DEG 17KT 3545 9104

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Special weather statement, Aug 13, 2:25 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Memphis TN
225 PM CDT Fri Aug 13 2021

MSZ003-004-014-132015-
Tippah MS-Union MS-Benton MS-
225 PM CDT Fri Aug 13 2021

...A strong thunderstorm will impact portions of northern Union,
southwestern Tippah and southeastern Benton Counties through 315 PM
CDT...

At 224 PM CDT, Doppler radar was tracking a strong thunderstorm near
Ripley, moving south at 25 mph.

HAZARD...Winds in excess of 30 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
New Albany, Ripley, Blue Mountain, Gravestown, Keownville, Myrtle,
Cotton Plant, Shari, Union Hill, Murry, Poolville, Concord, Old
Myrtle, Pumpkin Center, Molino, Clarysville, Whitten Town, Baker,
Parks and Smalco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3479 8912 3481 8890 3448 8882 3446 8915
TIME...MOT...LOC 1924Z 356DEG 20KT 3474 8901

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:00 PM CDTAreal Flood AdvisoryMEGDeSoto, Marshall3 hr
Aug 13, 2:00 PM CDTSpecial Weather StatementMEGDeSoto45 min
Aug 13, 2:51 PM CDTFlash Flood WarningMEGDeSoto3 hr
Aug 13, 4:26 PM CDTFlash Flood WarningMEGMarshall, Panola, Quitman, Tate3 hr
Aug 13, 5:08 PM CDTFlash Flood WarningMEGCoahoma, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Aug 13, 5:16 PM CDTAreal Flood AdvisoryMEGItawamba, Lee3 hr
Aug 13, 12:07 PM CDTSpecial Weather StatementMEGHaywood23 min
Aug 13, 12:29 PM CDTSpecial Weather StatementMEGHaywood31 min
Aug 13, 12:31 PM CDTSpecial Weather StatementMEGHaywood29 min
Aug 13, 12:59 PM CDTAreal Flood AdvisoryMEGCrockett, Haywood, Lauderdale, Tipton2 hr
Aug 13, 1:47 PM CDTAreal Flood AdvisoryMEGCrockett, Gibson, Madison3 hr
Aug 13, 1:18 AM CDTSpecial Weather StatementMEGCraighead27 min
Aug 13, 1:45 AM CDTAreal Flood AdvisoryMEGCraighead5 min
Aug 13, 1:50 AM CDTFlash Flood WarningMEGCraighead3 hr
Aug 13, 2:13 PM CDTSpecial Weather StatementMEGPoinsett47 min
Aug 13, 2:14 PM CDTSpecial Weather StatementMEGPoinsett46 min
Aug 13, 2:15 PM CDTSpecial Weather StatementMEGPoinsett45 min
Aug 13, 3:27 PM CDTSpecial Weather StatementMEGPoinsett33 min

Nearby

Special Weather Statements in Mississippi, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.